Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 96, NWS Springfield, MO

August 16, 20195 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Aug 16, 2019, 8:38 AM CDT for 5 counties in Missouri. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2019, 8:38 AM CDT (13:38 UTC)
Expired
Aug 16, 2019, 11:07 AM CDT
In force
2 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Barton County, MO, Cedar County, MO, Dade County, MO, St. Clair County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 96 km from the middle of the area, began a volume at 13:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
1556 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

689 
WGUS53 KSGF 161338
FFWSGF
MOC011-039-057-185-217-161745-
/O.NEW.KSGF.FF.W.0096.190816T1338Z-190816T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
838 AM CDT Fri Aug 16 2019

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Northeastern Barton County in southwestern Missouri...
  Cedar County in southwestern Missouri...
  Eastern Vernon County in west central Missouri...
  Southwestern St. Clair County in west central Missouri...
  Central Dade County in southwestern Missouri...

* Until 1245 PM CDT.

* At 838 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.
  Locations in the warning include...
  Nevada...                         El Dorado Springs...
  Stockton...                       Greenfield...
  Lockwood...                       Sheldon...
  Montevallo...                     Walker...
  Schell City...                    Jerico Springs...
  Milo...                           South Greenfield...
  Arcola...                         Umber View Heights...
  Harwood...                        Milford...
  Neola...                          Sylvania...
  Olympia...                        Horton...

This warning includes but is not limited to the following low water
crossings...
Route C at Horse Creek east of Milford...
Highway 97 at Keller Branch 8 miles north of Lockwood...
Route BB, 9 miles east of Schell City...
Route K at Cedar Creek southwest of Caplinger Mills...
and Route E at Cedar Creek east of Sylvania.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3804 9439 3804 9423 3802 9424 3804 9422
      3803 9391 3737 9370 3737 9404 3768 9433

$$

Terry
1 follow-up statement
660 
WGUS73 KSGF 161607
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
1107 AM CDT Fri Aug 16 2019

MOC011-039-057-185-217-161616-
/O.CAN.KSGF.FF.W.0096.000000T0000Z-190816T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barton MO-Cedar MO-Vernon MO-St. Clair MO-Dade MO-
1107 AM CDT Fri Aug 16 2019

...THE FLASH FLOOD WARNING FOR NORTHEASTERN BARTON...CEDAR...EASTERN
VERNON...SOUTHWESTERN ST. CLAIR AND CENTRAL DADE COUNTIES IS
CANCELLED...

The Flash Flood Warning has been replaced with a Flood Warning over 
much of the area as residual flood waters remain over the warned 
area, but rapid rises in water level are no longer expected. Please 
continue to heed any remaining road closures.


LAT...LON 3804 9439 3804 9423 3802 9424 3804 9422
      3803 9391 3737 9370 3737 9404 3768 9433

$$

Terry

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 6:00 AM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 16, 6:00 AM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
600 AM CDT Fri Aug 16 2019

...12Z AVIATION UPDATE...

.SHORT TERM...(Today and tonight)
Issued at 249 AM CDT Fri Aug 16 2019

A MCS was moving through the area early this morning with trailing
thunderstorms all the way back into northeast Kansas. These storms
had moved down an instability gradient, with MU capes ranging from
2000-3000j/kg from eastern Kansas into southwest Missouri. A 40kt
850mb low level jet was interacting with this environment,
allowing for the continuation of showers and storms. The overall
severe threat was beginning to diminish, especially from earlier
in the night however expect the Severe Thunderstorm Watch to
continue until 7am given the continued movement of storms into the
area. PW values were approaching 2 inches with some locations
receiving heavy rainfall rates/amounts where storms are training.

The low level jet will begin to veer and weaken by mid morning
with a gradual decrease in precipitation across the area. Precip
may linger a little longer in the eastern Ozarks. 850mb temps then
increase during the day with skies becoming partly cloudy and low
level moisture increasing. It does appear that there will be some
weak mid level ridging/height rises during the day therefore
expect mainly dry conditions for the remainder of the day with
high temperatures again around 90. With the increase in low level
moisture, heat index values will be higher today versus yesterday
with readings around 100 in the western part of the area.

Forecast becomes complex and uncertain again tonight as another
shortwave slides north of the area and a low level jet (possibly
near 50kts) develops again to our west and noses into northwest
Missouri. A very moist and unstable airmass will reside across
the area tonight with models developing another batch of storms to
our north, working south and east, similar to early this morning.
Evening CAMS differ in the placement of these storms as they will
likely develop along a residual boundary or instability gradient,
which models tend to struggle with the placement of.

Forecast soundings for the northern part of our area for the
03-06Z timeframe would suggest an environment conducive of
supercells given 0-6km bulk shear around 35kts and ML capes in
excess of 3000j/kg. Therefore wherever the storms form, they will
likely be severe with large hail (potentially larger than
2.00inches) and damaging winds in excess of 70mph being the main
threats. Low level wind profiles would support an isolated tornado
threat as well. Some of the high res models such as 00z namnest,
congeals these storms into an MCS and races in south into the
heart of the CWA overnight, where as other models keep storms more
cellular and push them north of the area. Therefore will really
need to hone in on the initial development of storms tonight
however at this time best chances will be from US Highway 54 and
north. A flash flood threat also will be possible overnight, if
storms can move over the same areas.

.LONG TERM...(Saturday through Thursday)
Issued at 249 AM CDT Fri Aug 16 2019

Precip will likely be ongoing on Saturday across the northern CWA
however the rest of Saturday looks mainly dry with high temps in
the lower 90s. A shortwave approaches from the west of Sunday and
will likely kick off another round of showers and storms however
models are struggling on placement.

Mid level ridge begins to build in from Sunday through next week
with mainly dry conditions however low level moisture will be
trapped underneath the ridge and heat index values will likely
reach 100-105 again possibly as early as Sunday however much more
likely Monday and Tuesday. Heat Advisories will likely be needed
for that timeframe. Scattered rain chances may return by late week
as the ridge becomes suppressed.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 540 AM CDT Fri Aug 16 2019

Showers and thunderstorms will continue to move through the area
this morning with the highest chances at SGF. Will keep vicinity
wording in at JLN and BBG. Brief MVFR conditions are possible in
the stronger storms.

VFR conditions are then expected for the remainder of the day with
increasing southwest winds, especially at JLN. Low level wind
shear is likely at the taf sites overnight into early Saturday
morning. There is the potential for more showers and storms
overnight however confidence is too low to include in the TAFS at
this time.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Burchfield
Hazardous weather outlook, Aug 16, 6:00 AM CDT, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
600 AM CDT Fri Aug 16 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
600 AM CDT Fri Aug 16 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.
  Limited excessive heat risk.

DISCUSSION...

Showers and thunderstorms will continue this morning across the
area before moving east of the area. More storms will remain below
severe limits with frequent cloud to ground lightning and locally
heavy rainfall being the primary threats.

Additional showers and thunderstorms are forecast to develop
after 10pm across eastern Kansas and west central Missouri. These
storms will then move east southeast Overnight and may affect
locations north of Interstate 44. Damaging winds to 70 mph, large
hail to the size of golf balls and an isolated tornado will be
possible, especially north of Highway 54. Frequent cloud to ground
lightning and isolated flash flooding will also be possible.
There is still some uncertainty as to how far south the storms
will make it overnight with some locations possibly remaining dry.

Heat index values near 100 will be possible across the area this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and thunderstorms may be ongoing across parts of the area
Saturday morning. Additional showers and storms will then be
possible late saturday night and Sunday with a few severe storms
possible.

Heat index values will reach the 100 to 107 degree range from
Sunday through Tuesday across the area.

Scattered thunderstorm chances will return by the middle of next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight for locations along and
north of Interstate 44.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

In the hours before

Special weather statement, Aug 16, 3:30 AM CDT, 5 hours 8 minutes before
Special Weather Statement
National Weather Service Springfield MO
330 AM CDT Fri Aug 16 2019

KSZ073-097-MOZ066-077-160915-
Bourbon KS-Crawford KS-Vernon MO-Barton MO-
330 AM CDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOURBON...NORTHEASTERN
CRAWFORD...NORTHWESTERN BARTON AND SOUTHWESTERN VERNON COUNTIES UNTIL
415 AM CDT...

At 329 AM CDT, Doppler radar was tracking a strong thunderstorm near
Redfield, or near Fort Scott, moving southeast at 30 mph.

Nickel size hail and wind gusts of 40 to 50 mph will be possible
with this storm.

Locations impacted include...
Prairie State Park...             Fort Scott...
Marmaton...                       Liberal...
Mulberry...                       Arcadia...
Bronaugh...                       Fulton...
Redfield...                       Moundville...
Burgess...                        Croweburg...
Oskaloosa...                      Pawnee Station...
Verdella...                       Hammond...
Devon...                          Garland...
Hannon...

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
southeastern Kansas...and southwestern and west central Missouri.

LAT...LON 3786 9498 3802 9472 3764 9431 3749 9460
TIME...MOT...LOC 0829Z 319DEG 24KT 3788 9481

Lindenberg
Special weather statement, Aug 16, 3:49 AM CDT, 4 hours 49 minutes before
Special Weather Statement
National Weather Service Springfield MO
349 AM CDT Fri Aug 16 2019

MOZ081-082-090>092-095-096-104-105-160945-
Douglas MO-Greene MO-Wright MO-Ozark MO-Taney MO-Laclede MO-
Webster MO-Christian MO-Texas MO-
349 AM CDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OZARK...WEBSTER...
DOUGLAS...WRIGHT...CHRISTIAN...NORTHEASTERN TANEY...SOUTHERN
LACLEDE...TEXAS AND SOUTHEASTERN GREENE COUNTIES UNTIL 445 AM CDT...

At 349 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles southeast of Lebanon to near Seymour
to near Ozark. Movement was southeast at 35 mph.

Wind gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Southeastern Springfield...       Nixa...
Ozark...                          Lebanon...
Marshfield...                     Mountain Grove...
Rogersville...                    Ava...
Cabool...                         Houston...
Seymour...                        Sparta...
Morgan...                         Mansfield...
Highlandville...                  Fremont Hills...
Fordland...                       Conway...
Dawson...                         Norwood...

This includes Interstate 44 between mile markers 91 and 108, and
between mile markers 117 and 134.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
southwestern Missouri.

LAT...LON 3694 9334 3699 9334 3701 9345 3735 9296
      3776 9262 3735 9173 3705 9201 3705 9209
      3696 9209 3691 9214 3660 9280
TIME...MOT...LOC 0849Z 302DEG 31KT 3753 9241 3721 9270 3697 9321

Lindenberg
Special weather statement, Aug 16, 4:28 AM CDT, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Springfield MO
428 AM CDT Fri Aug 16 2019

MOZ082-096>098-105-106-161030-
Douglas MO-Oregon MO-Ozark MO-Howell MO-Shannon MO-Texas MO-
428 AM CDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OZARK...SHANNON...
EASTERN DOUGLAS...HOWELL...TEXAS AND NORTHWESTERN OREGON COUNTIES
UNTIL 530 AM CDT...

At 428 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Licking to Cabool to 8 miles
south of Ava. Movement was southeast at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
West Plains...                    Echo Bluff State Park...
Current River State Park...       Licking...
Mountain View...                  Willow Springs...
Cabool...                         Houston...
Winona...                         Birch Tree...
Eminence...                       Pomona...
Summersville...                   Raymondville...
Bakersfield...                    South Fork...
Koshkonong...                     Brandsville...
Wasola...                         Montier...

LAT...LON 3679 9277 3681 9277 3685 9271 3706 9229
      3706 9225 3712 9218 3755 9202 3747 9175
      3743 9175 3742 9159 3730 9115 3726 9116
      3725 9112 3709 9116 3708 9122 3694 9122
      3679 9127 3649 9184 3650 9211
TIME...MOT...LOC 0928Z 294DEG 36KT 3745 9197 3710 9210 3682 9264

Lindenberg
Local storm report, Aug 16, 5:36 AM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
536 AM CDT FRI AUG 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     FLASH FLOOD      FORT SCOTT              37.84N 94.71W
08/16/2019                   BOURBON            KS   LAW ENFORCEMENT

            DELAYED REPORT OF FLOODING OVER HIGHWAY 7 IN
            VARIOUS LOCATIONS NEAR FORT SCOTT.

&&

KP
Local storm report, Aug 16, 6:17 AM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
617 AM CDT FRI AUG 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 AM     TSTM WND DMG     COLE CAMP               38.46N 93.20W
08/16/2019                   BENTON             MO   911 CALL CENTER

            TREES AND POWERLINES DOWN IN COLE CAMP.

&&

MB
Local storm report, Aug 16, 6:26 AM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
626 AM CDT FRI AUG 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     TSTM WND DMG     3 WSW VERSAILLES        38.41N 92.90W
08/16/2019                   MORGAN             MO   911 CALL CENTER

            TREE BLOWN DOWN AND IN THE ROADWAY ON STATE
            HIGHWAY T.

&&

MB

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 11:56 PM CDTSevere Thunderstorm WarningSGFBenton, Morgan49 min
Aug 16, 12:22 AM CDTSevere Thunderstorm WarningSGFBenton, Camden, Miller, Morgan38 min
Aug 16, 12:37 AM CDTSevere Thunderstorm WarningSGFVernon38 min
Aug 16, 12:54 AM CDTSevere Thunderstorm WarningSGFCamden, Miller51 min
Aug 16, 1:07 AM CDTSevere Thunderstorm WarningSGFCedar, St. Clair, Vernon53 min
Aug 16, 1:32 AM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Dade, Hickory, Polk, St. Clair43 min
Aug 16, 1:36 AM CDTSevere Thunderstorm WarningSGFCamden, Laclede, Miller, Pulaski39 min
Aug 16, 1:51 AM CDTSevere Thunderstorm WarningSGFCedar, St. Clair, Vernon38 min
Aug 16, 2:08 AM CDTSevere Thunderstorm WarningSGFCamden, Cedar, Dade, Dallas, Hickory, Polk67 min
Aug 16, 2:26 AM CDTSpecial Weather StatementSGFPhelps49 min
Aug 16, 2:56 AM CDTSpecial Weather StatementSGFGreene49 min
Aug 16, 3:17 AM CDTFlash Flood WarningSGFVernon6 hr
Aug 16, 3:49 AM CDTSpecial Weather StatementSGFChristian, Douglas, Laclede, Texas, Webster, Wright56 min
Aug 16, 4:28 AM CDTSpecial Weather StatementSGFDouglas, Howell, Shannon, Texas62 min
Aug 16, 5:21 AM CDTRiver Flood WarningSGFVernon8 days
Aug 16, 9:13 AM CDTAreal Flood WarningSGFBarton, Vernon6 hr
Aug 16, 9:39 AM CDTRiver Flood WarningSGFBates, Vernon9 days
Aug 16, 9:39 AM CDTRiver Flood WarningSGFSt. Clair23 days
Aug 16, 11:06 AM CDTAreal Flood WarningSGFBarton, Cedar, Dade, St. Clair, Vernon6 hr
Aug 16, 12:46 PM CDTSpecial Weather StatementSGFVernon44 min
Aug 16, 2:32 PM CDTRiver Flood WarningSGFVernon4 days
Aug 16, 3:08 PM CDTSpecial Weather StatementSGFDallas37 min
Aug 16, 3:12 PM CDTAreal Flood WarningSGFBarton, Vernon6 hr

Nearby

Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.